At least 3 newborns dead after vaccination in Bago
By Swan Ye Htut | Monday, 14 March 2016
At least three newborns have died and another two dozen are reacting poorly after a round of hepatitis B vaccinations last week at Bago General Hospital. Health officials are scrambling to determine what went wrong during what should have been a routine procedure.
A baby receives a vaccine. Photo: EPA
Between March 4 and 7, 28 infants were inoculated against hepatitis B at the Bago General Hospital, according to the Ministry of Health. The newborns quickly showed signs of adverse reactions.
By March 7, two of the infants died, 14 were brought back to the hospital suffering from fits and respiratory distress, two were put into critical care, and another 10 were monitored from the infant care ward.
“The infants were suffering from blood poisoning symptoms,” a ministry statement said. “An investigation is continuing to determine whether the reactions are associated with the hepatitis B vaccine.”
Within days, the infants’ conditions steadily worsened, however. Of the 14 brought back to the hospital in poor health, one died and four were taken via ambulance to the Yankin Children Hospital’s Intensive Care Unit on March 9.
Physicians and ministry staff are struggling to put together the pieces.
Infants are routinely given vaccinations against hepatitis B soon after birth, often on a schedule of three doses. Myanmar is considered to have a high incidence of the viral infection, which is transmitted through bodily fluids and can cause chronic liver disease.
“The vaccines that were used were recognised by the WHO,” Dr Than Htut, director of the Food and Drug Administration, said at a press conference on March 11.
“Though it should be assumed that the vaccinations are safe, they are being analysed at the best laboratory in Myanmar to determine whether the babies’ sicknesses and deaths were caused by this vaccine. All use of these vaccines is now banned during the investigation period.”
The newborns at Bago Hospital were found to have been administered vaccines purchased through a private pharmacy instead of given as part of the official nationwide inoculation campaign, according to the field investigation team, which is being led by the Department of Medical Services, the Department of Public Health, the Department of Food and Drug Administration, and physicians from the child department of Yangon University.
The vaccines were called Engerix B and Hepavax B. The team is looking into whether the vaccines were imported through official channels, and whether they were past their expiration date.
Dr Than Htut said that if the lab tests reveal the vaccines to be toxic, the WHO, the country’s pharmaceutical industry and international health organisations will be notified.
Dr Soe Lwin Nyein from the Department of Public Health admitted that there are still several unknown variables. The field team is still trying to understand how the pharmacy selling the vaccine had stored it, if any of the vaccine is still in distribution and how the vaccine got to the nurses administering it.
Dr Than Htut said the process is also further complicated by the limited amount of vaccine that remains for testing.
“The vaccines have been mostly used up and thrown into a municipal garbage pile. Only a bottle of the vaccine is left. That bottle is being examined. Also the nurse who gave the vaccinations and six nurses who assisted her are to be examined. Parents are to be examined as well. We need to know if the parents have had an allergic reactions to medications,” said Dr Than Htut.
Results of the investigation will be released through state media and on the Department of Health’s website and Facebook page.